Georgia, 2009

Hail and Damaging Winds in Georgia, June 22, 2009

June 22, 2009 · NWS JAX · 8 events in 6 counties and zones

Mid and upper level dry air was in place with a deep northerly flow over the local area. An MCS move across the area during the late afternoon and early evening which spawned scattered severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mid and upper level dry air was in place with a deep northerly flow over the local area. An MCS move across the area during the late afternoon and early evening which spawned scattered severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 3:00 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT MON JUN 22 2009

.UPDATE (400 PM EDT)...SEVERE THUNDERSTORM WATCH 491 IS IN EFFECT UNTIL
10 PM EDT THIS EVENING FOR THE INLAND COUNTIES OF SOUTHEAST GEORGIA.
HAVE BEEFED UP POPS FOR THIS AREA. THE WATCH CURRENTLY DOES NOT
INCLUDE THE INLAND SECTIONS OF GLYNN AND CAMDEN COUNTIES.

&&

.SHORT TERM...12Z SOUNDING AND WATER VAPOR SHOW DRY MID AND UPPER
LEVELS INDICATING SUBSIDENCE OVER THE AREA RESULTING IN LACK OF
CONVECTION OVER THE AREA SO FAR TODAY. UPPER RIDGE HAS SHIFTED
BACK TO THE WEST PRODUCING A DEEP NORTHERLY FLOW OVER GA/FL.
UPSTREAM MCS OVER KY/TN WILL DROP S POSSIBLY REACHING SE GA/NE FL
THIS EVENING. STRONG TO SEVERE STORMS MAY RESULT WITH DAMAGING
WINDS A POSSIBILITY. OUR AREA WILL REMAIN BETWEEN THE RIDGE TO THE
WEST AND TROUGH OFF THE EAST COAST FOR NEXT FEW DAYS. THIS WILL
PRODUCE A CONTINUED CHANCE OF UPSTREAM MCSS AFFECTING AREA AS
HARD TO TIME IMPULSES ROTATE SOUTH INTO THE AREA. POPS AND
TEMPERATURES EXPECTED TO RETURN TO AVERAGE LEVELS THIS WEEK.

.LONG TERM...FRIDAY THROUGH MONDAY...NOT MUCH CHANGE IN PATTERN
EXPECTED DURING THE EXTENDED PERIOD. EAST COAST TROUGH AND
CENTRAL U.S. RIDGE WILL PERSIST. SCATTERED DAILY CONVECTION EXPECTED.
GUIDANCE SHOWS TEMPS AND POPS AROUND CLIMO WHICH LOOKS GOOD.

&&

.AVIATION...PREVAILING VFR EXPECTED. UPSTREAM CONVECTION COULD
BEGIN TO AFFECT TERMINALS THIS EVENING AND POSSIBLY THRU THE NIGHT
AND HAVE INCLUDED VCTS BEGINNING BETWEEN 22Z AND 00Z.

&&

.MARINE...NO HEADLINES. WINDS ARE N TO NE AS THE TROUGH DRIFTS
THRU THE WATERS. WINDS WILL BECOME SE TO S TUE NIGHT THEN SHIFT TO
SW TOWARD THE END OF THE WEEK AS HIGH PRESSURE RIDGE RE-BUILDS
OVER S FL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  95  71  95 /  50  20  20  20
SSI  76  91  76  89 /  40  20  10  20
JAX  74  93  73  91 /  30  20  20  20
SGJ  75  90  75  88 /  30  30  20  20
GNV  73  95  71  94 /  20  30  20  30
OCF  74  94  73  94 /  20  30  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/TRABERT/KEEGAN
Hazardous weather outlook, Jun 22, 2:40 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
340 PM EDT MON JUN 22 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
340 PM EDT MON JUN 22 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR INLAND SOUTHEAST GEORGIA
THROUGH 10 PM...

THUNDERSTORMS DEVELOPING NORTH OF THE AREA WILL MOVE SOUTH TO EFFECT
THE WESTERN TWO THIRDS OF THE FORECAST AREA THROUGH LATE EVENING AND
POSSIBLY INTO THE OVERNIGHT PERIOD AS WELL. SEVERE THUNDERSTORMS ARE
LIKELY WITH THIS ACTIVITY WITH THE INLAND GEORGIA PORTION TO
EXPERIENCE THE HIGHEST SEVERE THUNDERSTORM CHANCES. DAMAGING WINDS
AND LARGE HAIL ARE THE MAIN THREATS EXPECTED WITH THIS ACTIVITY AS
IT PUSHES SOUTH AT 20 MPH.

SOUTH OF THE WATCH AREA...THUNDERSTORMS WILL BE DELAYED UNTIL THE
OVERNIGHT PERIOD AND IT REMAINS UNCLEAR HOW MUCH OF THE EVENING
ACTIVITY WILL SUSTAIN ITSELF AFTER MIDNIGHT. IT REMAINS POSSIBLE
THAT ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE EXPERIENCED
OVER PORTIONS OF THE SUWANNEE VALLEY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY...PRIMARILY IN
THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/MZ/JTD

In the hours before

Special weather statement, Jun 22, 3:22 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 PM EDT MON JUN 22 2009

GAZ132-133-222115-
COFFEE-JEFF DAVIS-
422 PM EDT MON JUN 22 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE AND
JEFF DAVIS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 515 PM EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LEADING
EDGE OF STRONG TO SEVERE THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 33 MILES NORTHWEST OF SNIPESVILLE TO 56 MILES NORTHWEST OF
PRIDGEN...MOVING SOUTHEAST AT 40 MPH. THESE THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND HAZLEHURST...SNIPESVILLE...DENTON AND PRIDGEN
AFTER 500 PM EDT. AT A MINIMUM...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST GEORGIA.

LAT...LON 3194 8257 3177 8254 3173 8255 3172 8252
      3169 8254 3165 8264 3165 8302 3167 8300
      3177 8301 3179 8298 3179 8287 3192 8268
      3192 8264 3195 8258
TIME...MOT...LOC 2019Z 331DEG 40KT 3213 8301 3214 8365

ZAPPE
Special weather statement, Jun 22, 3:49 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT MON JUN 22 2009

GAZ135-136-222145-
APPLING-WAYNE-
449 PM EDT MON JUN 22 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WAYNE AND
EASTERN APPLING COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 545 PM EDT...

AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
OR SEVERE THUNDERSTORM CENTERED 29 MILES NORTH OF ODUM...OR 19 MILES
NORTHEAST OF PLANT HATCH...MOVING SOUTH AT 30 MPH. THIS THUNDERSTORM
WILL LIKELY AFFECT AREAS AROUND ODUM AND DOCTORTOWN THROUGH 545 PM EDT.
A MINIMUM...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. A SEVERE
THUNDERSTORM WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST GEORGIA.

LAT...LON 3190 8211 3185 8208 3183 8203 3179 8199
      3179 8196 3176 8193 3175 8190 3173 8190
      3166 8183 3165 8179 3163 8178 3164 8214
      3190 8217
TIME...MOT...LOC 2046Z 342DEG 23KT 3208 8207

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
June 22, 4:25 PM EST
Where
Jeff Davis County, Denton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.720, -82.700

Trees and power lines were blown down along Douglas Highway in Denton.

Thunderstorm Wind, Bacon

When
June 22, 4:45 PM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.540, -82.480

Trees were blown down along Oakhill Church Road.

Hail, Wayne

When
June 22, 5:05 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.600, -81.890

Nickel to golf ball size hail was reported in Jesup.

Thunderstorm Wind, Wayne

When
June 22, 5:05 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.600, -81.890

Trees and power lines were blown down along Brunswick Street and Buggy Whip Road.

Hail, Ware

When
June 22, 5:20 PM EST
Where
Ware County, 0.91 mi SW of Waycross
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.210, -82.360

A spotter reported penny size hail at the intersection of U.S. Highway 1 and State Road 82. The spotter also estimated 60 mile per hour wind gusts that peeled paper off of billboards as well.

Thunderstorm Wind, Charlton

When
June 22, 6:05 PM EST
Where
Charlton County, Homeland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.850, -82.020

Several trees were blown down in Homeland and Folkston.

Hail, Camden

When
June 22, 6:45 PM EST
Where
Camden County, 1.37 mi ESE of Kingsland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.790, -81.660

Quarter size hail fell near the intersection of Interstate 95 and Highway 40.

Thunderstorm Wind, Camden

When
June 22, 7:00 PM EST
Where
Camden County, 3.64 mi NE of St Marys Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.790, -81.510

The Kings Bay Naval Base reported two 50 ton cranes collided due to thunderstorm wind gusts. One crane was destroyed. The roof was blown off of a EHW building and there was roof damage to 7 other buildings. A large oak tree was blown down and landed on the base fire station. Seven cars had their windows blown out. All of this damage occurred at various locations on the base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172355, 172356, 172352, 172357, 172353, 172358, 172354, 172359.